Oklahoma, 2023

Flooding in Oklahoma, February 8 to 10, 2023

February 8 to 10, 2023 · NWS TSA · 2 events in 2 counties and zones

A cold front moved through much of eastern Oklahoma on the 7th, and became nearly stationary across southeastern Oklahoma and west central Arkansas through the 8th. This front was the focus for two rounds of showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved through much of eastern Oklahoma on the 7th, and became nearly stationary across southeastern Oklahoma and west central Arkansas through the 8th. This front was the focus for two rounds of showers and thunderstorms across the region. The first round occurred from the evening hours of the 7th through the early morning hours of the 8th, and the second round occurred from the mid morning hours of the 8th through the early afternoon. The atmosphere was unseasonably moist for early February, and that combined with repeat thunderstorm activity across much of the same areas, resulted in widespread heavy rainfall across southeastern Oklahoma and west central Arkansas. Much of the region received between three and five inches of rain during this event. This widespread heavy rainfall resulted in some areal flooding, as well as moderate river flooding along the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 8, 2:28 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 8, 2:28 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
228 PM CST Wed Feb 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 210 PM CST Wed Feb 8 2023

A potent closed low over Texas is entering OK and accelerating to
the northeast. Strong ascent in the right entrance region of an
upper level jet will continue to intensify a developing surface low,
which will pass from southeast OK and into central AR the next few
hours. Strong warm advection and isentropic ascent in the warm
sector is beginning to move east, so the heavy rainfall that has
been falling in southeast OK and western AR will gradually
diminish in intensity as the afternoon progresses. An isolated
thunderstorm will continue to be possible in these areas through
this afternoon. Numerous Flood/Flash Flood products are in place
due the heavy rain that has already fallen.

North of the warm front, for northeast OK and northwest AR, CAMs are
in good agreement that there will be a bit of a lull for the
remainder of this afternoon for NE OK and with just scattered
showers, the coverage may be a bit better towards NW AR. By late
afternoon and through the evening hours, warm and moist air will
wrap around the backside of the upper level low leading to a
reinvigoration of precipitation chances. The beginnings of this
are already visible with cooling cloud tops and increasing
reflectivity in western OK. Additionally, due to continued ascent
and strengthening of the main storm system, the mid levels will
cool sufficiently to where a wintry mix will begin to be possible
for NE OK and far NW AR after dark. Lapse rates will steepen
quite a bit, with the 700-500 hPa layer near 7C/km with even some
weak mid level CAPE developing. This should lead to a few hours of
showery precipitation, including the potential (10%) for a few
thunderstorms, which could cause small hail or brief snowfall.
Overall, we do not expect any impacts from snow tonight, but don't
be surprised to see some flakes falling or even some brief slush
in a few locations close to KS/MO. All precipitation should clear
out after about 9Z with temperatures in the low to mid 30s for the
rest of the night.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 210 PM CST Wed Feb 8 2023

Skies should clear out for Thursday morning, but cloud cover will
increase quickly for the afternoon as another upper level
disturbance approaches. This system will be positively tilted and
pinching off on approach, which is not typically a pattern
associated with significant precipitation. However, timing has
slowed slightly compared to previous model guidance. This
compensates for the bad orientation and trajectory as it allows
the storm a little more time to ingest Gulf moisture. It will
still be quite dry as a whole, which will be a limiting factor,
but it will also be cold. The 500 hPa temps will fall to -30 to
-32C, and all of the column will be below freezing except possibly
 right at the surface.

Model guidance has trended upwards a bit with precipitation,
including the high-resolution guidance. For NE OK most model
guidance is showing 0.1-0.2" of liquid, with 0.1-0.4" for NW AR.
SE OK will be a transition zone, with no precipitation expected
along the Red River. Initially warm surface temperatures and
drier mid levels will limit the snow opportunity, but it still
seems reasonable to introduce some very minor snow accumulations
for much of NE OK, and increase totals just a bit for NW AR to
around 0.2- 0.7" of snow. Impacts are expected to be minimal, if
any, but future updates could change this if some of the more
aggressive model guidance were to verify.

Saturday and Sunday will both be mild and dry with plentiful
sunshine. High temperatures will approach 60 in some areas on
Sunday. Winds will be fairly light Saturday, but will begin to pick
up Sunday in advance of the next weather system. This storm system
has maintained a mostly consistent track on model guidance and will
follow the path of the last few, tracking northeast from TX into
AR. About 60% of ensemble solutions depict this storm track.
Precipitation looks to fill in along the developing warm front
Monday over OK, with more widespread precipitation as the low
moves east. As with previous systems, plentiful Gulf moisture will
wrap into the system with climatologically anomalous PWAT values
of 1" or better. These values will be 200-250% of normal for this
time of year. Wrap around moisture could linger as long as
Wednesday morning. Storm totals are more uncertain at this lead
time, but 0.5- 1.5" in most locations is a good bet. A second
possibility (about 40% of ensemble solutions) is for the storm
track to go further south. This would still be a wet pattern, but
the storm totals would be a bit lower. Either way, this storm will
be a warm one and no snow is expected. Dry mild and breezy
conditions will prevail behind this weather system into mid week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CST Wed Feb 8 2023

IFR conditions will persist this afternoon as widespread rain
continues to spread across the region. LIFR conditions will be
likely in the heavier rain with reduced visibilities through
early evening. Gusty west winds will develop on the backside of
departing low pressure system with the potential for rain to
briefly mix with snow at northeast Oklahoma terminals. Conditions
will begin to improve from west to east after midnight with low
clouds clearing northwest Arkansas around 12Z Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  33  52  31 / 100  80   0  20
FSM   54  37  58  37 / 100  60   0  20
MLC   47  32  55  33 / 100  40   0  10
BVO   42  29  51  28 / 100  90   0  30
FYV   51  34  55  31 / 100  70   0  30
BYV   51  35  55  32 / 100  80   0  30
MKO   47  33  53  33 / 100  70   0  20
MIO   46  33  50  31 / 100  90   0  30
F10   44  32  54  32 / 100  60   0  20
HHW   55  33  57  36 / 100  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CST this evening for OKZ049-053-075-076.

AR...Flood Watch until 9 PM CST this evening for ARZ002-011-020-029.

&&

SHORT TERM...06
LONG TERM....06
AVIATION...12
Hazardous weather outlook, Feb 8, 11:53 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1153 AM CST Wed Feb 8 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1153 AM CST Wed Feb 8 2023

...HEAVY RAINFALL THROUGH THIS EVENING WITH FLOODING LIKELY IN
   SOME AREAS...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Far southeast Oklahoma and west-central Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

WINTER WEATHER.
	RISK...Limited.
    AREA...Northeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
Widespread rain showers will continue to move across eastern
Oklahoma and northwest Arkansas this afternoon ahead of an
approaching upper low pressure. Thunderstorm chances will also be
possible, mainly across far southeast Oklahoma and west-central
Arkansas. Severe weather is not anticipated as better instability
remains southeast of region.

Additional rainfall around an inch is likely with locally 2 inches
across southeast Oklahoma and northwest Arkansas where a Flood Watch
remains in effect. Rainfall totals from this event will likely be 4
to 5 inches in some locations. Both areal flooding as well as river
flooding will continue in some areas, especially where the higher
rainfall amounts occur.

This evening, rain showers begin to taper off from southwest to
northeast and exit late tonight as the low pressure system lifts
through the region. Areas of rain could transition to snow across
portions of northeast Oklahoma this evening into the overnight
hours. Little to no accumulation is expected. Also as the system
moves over the region tonight, gusty winds are forecast to wrap
around the upper low. Gusts of 20 to 30 mph are forecast, with gusts
35 to near 40 mph within the higher terrain of far eastern Oklahoma
and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY AND FRIDAY...Winter Weather Potential...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY...High Wind Potential.
MONDAY...No Hazards.
TUESDAY...High Wind Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
A second low pressure system moves through the region Thursday
night and Friday. A slight chance of light rain and or light snow
will be possible over parts of northeast Oklahoma and northwest
Arkansas late Thursday night into Friday morning. No impacts are
forecast with little to no snow accumulations. The greater
potential for any accumulations look to be within the higher
terrain of far northwest Arkansas.

Southerly winds return for the weekend and become gusty Sunday
ahead of another low pressure system forecast to move into the
Southern Plains during the first part of next week. In response,
rain chances become possible again Monday and Tuesday. There is
potential for additional heavy rainfall with this system next
week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Le Flore

When
February 8, 3:15 PM CST to February 10, 10:15 PM CST
Where
Le Flore County, 2.68 mi NW of Coal Creek to 0.69 mi N of Scullyville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.210, -94.700

The Poteau River near Panama rose above its flood stage of 29 feet at 3:15 pm CST on February 8th. The river crested at 35.41 feet at 4:00 pm CST on the 9th, resulting in moderate flooding. Agricultural land was flooded from near Panama to near Arkoma, and county roads were closed. The river fell below flood stage at 10:15 pm CST on the 10th.

Flood, Adair

When
February 8, 4:02 PM CST to 10:00 PM CST
Where
Adair County, 2 mi S of Stilwell to 3.68 mi SSE of Stilwell
Cause
Heavy Rain
Reported by
Public
Coordinates
35.791, -94.630

Portions of Highway 59 were flooded south of Stilwell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083228, 1079589.